Alert archive / Nevada / Wind Advisories in 2006

Wind Advisory 9, NWS Las Vegas, NV

March 3, 20064 counties in Nevada

NWS Las Vegas, NV issued this wind advisory at Mar 3, 2006, 10:17 AM PST for 4 counties in Nevada. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2006, 10:17 AM PST (18:17 UTC)
Expired
Mar 3, 2006, 3:06 PM PST
In force
5 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 215 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 6.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 031817
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1017 AM PST FRI MAR 3 2006

CAZ027-NVZ014-015-017-040100-
/O.NEW.KVEF.WI.Y.0009.060303T1817Z-060304T0200Z/
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE...TECOPA...BEATTY...GOLDFIELD...SILVER PEAK...DYER...
CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL...PAHRUMP...
INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY
1017 AM PST FRI MAR 3 2006

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. 

STRONG LOW PRESSURE WILL CONTINUE TO PRODUCE VERY WINDY CONDITIONS
FROM DEATH VALLEY EASTWARD TO LINCOLN COUNTY NEVADA. EXPECT
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH THROUGH THE
AFTERNOON HOURS.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND/OR FREQUENT
WIND GUSTS OF 40 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS75 KVEF 032306
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
306 PM PST FRI MAR 3 2006

CAZ027-NVZ014-015-017-040015-
/O.CAN.KVEF.WI.Y.0009.000000T0000Z-060304T0200Z/
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE...TECOPA...BEATTY...GOLDFIELD...SILVER PEAK...DYER...
CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL...PAHRUMP...
INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY
306 PM PST FRI MAR 3 2006

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DIMISHED ACCROSS THE ADVISORY AREA. THEREFORE THE
NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND
ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 3, 9:50 AM PST, 27 minutes earlier.

Area forecast discussion, Mar 3, 9:50 AM PST, 27 minutes before
AREA FORECAST DISCUSSION...UDPATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PST FRI MAR 3 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM IS APPROACHING THE CENTRAL
CALIFORNIA COAST AND IS BRINGING SNOW TO THE HIGHER ELEVATIONS OF
THE SIERRA AND SOME BREEZY WINDS THERE. CLOUDS WILL OVER SPREAD THE
ENTIRE AREA BY THIS AFTERNOON WITH SNOW SHOWERS OVER THE HIGHER
ELEVATIONS OF ESMERALDA...INYO AND NORTHERN LINCOLN COUNTIES. GUSTY
SOUTHWEST WINDS WILL OCCUR OVER MOST LOCATIONS AS WELL. THE
WEEKEND WILL SEE A DECREASE IN CLOUD COVER AND WARMER TEMPERATURES.
&&

.UPDATE...SNOW STILL COMING DOWN IN THE SIERRA WITH 9 TO 12 INCHES
OF SNOW REPORTED IN THE ASPENDEL. SATELITE TRENDS AND SHORT TERM
GUIDANCE POINT TO AT LEAST ANOTHER 3 OR 4 HOURS OF SNOW UP
THERE...SO ISSUED A WINTER STORM WARNING FOR 12-15 INCHES OF SNOW.
FURTHER EAST...CLOUDS ON THE MARCH AND EXPECT THE EASTERN HALF OF
THE CWA TO SEE A FEW CLOUDS THIS AFTERNOON WITH THE BEST CHANCE FOR
PRECIP THERE IN THE NORTHEAST PORTION OF THE CWA...BUT POPS
JUSTIFIABLY LOW GIVEN ONLY MARGINAL MOISTURE. EXPECT ALL PRECIP TO
WIND DOWN QUICKLY THIS EVENING LEAVING CLEARING SKIES FOR SATURDAY.
&&

.PREV DISCUSSION...330 AM PST FRI MAR 3 2006...SHORT TERM...FETCH OF
LOW LEVEL MOISTURE FROM A SHORTWAVE THAT MOVED INTO NORTHERN
CALIFORNIA YESTERDAY WILL CONTINUE TO WORK SOUTHEAST TODAY. RADAR
AND SURFACE OBSERVATIONS INDICATING LIGHT RAIN ACROSS THE SOUTHERN
SAN JOAQUIN VALLEY WITH MOISTURE BUILDING UP ON THE WESTERN SLOPES
OF THE SOUTHERN SIERRA. SO FAR NO MOISTURE HAS MADE IT OVER THE
CREST...BUT THAT SHOULD CHANGE WITHIN THE NEXT FEW HOURS. STILL
LACKING ANY DEEP MOISTURE AND THIS SHOULD MAINLY BE A WESTERN SLOPES
EVENT...BUT WILL STILL CALL FOR A FEW INCHES OF SNOW ON OUR SIDE.
WILL KEEP SNOW TOTALS BELOW ADVISORY CRITERIA. SOME PRECIPITATION
STARTING TO WORK THROUGH KERN COUNTY AND MAY BRUSH NORTHERN SAN
BERNARDINO COUNTY...HAVE GONE AHEAD AND INCREASED POPS INTO THE
SLIGHT CHANCE CATEGORY THERE. HAVE ALSO ADDED POPS BACK INTO THE
FORECAST FOR THE SOUTHERN NEVADA MOUNTAINS AS IT LOOKS LIKE ENOUGH
ENERGY AND MOISTURE WILL MAKE FOR GOOD OROGRAPHIC CONDITIONS. ONLY
LOOKING FOR A COUPLE OF INCHES OF SNOW THOUGH. WINDS WILL BE THE BIG
STORY OVER SOUTHERN NEVADA WHERE WINDY CONDITIONS SHOULD BE SEEN
OVER MOST AREAS BY THIS AFTERNOON. BOTH THE GFS/NAM SHOWING AN
INCREASE IN SURFACE AND THERMAL GRADIENTS THIS AFTERNOON AND EXPECT
THE STRONGEST WINDS TO OCCUR AFTER NOON AND DROP OFF FAIRLY QUICKLY
AFTER SUNSET THIS EVENING. NEXT IN A SERIES OF PACIFIC STORM SYSTEMS
APPROACHES THE COAST LATE SATURDAY WITH CLOUDS SPREADING OVER MUCH
OF THE CWA BY SUNDAY. NOT LOOKING FOR A LOT OF MOISTURE INITIALLY
WITH ONLY THE EASTERN SIERRA SLOPES SEEING A CHANCE SUNDAY NIGHT.
&&

.LONG TERM...TROUGH PUSHING ONSHORE ON MONDAY TO SPLIT WITH THE MAIN
DYNAMICS BEING TO THE NORTH OF THE CWA. HOWEVER SOUTHERN BRANCH TO
PUSH ACROSS THE NORTHERN PORTION OF THE CWA LATE MONDAY/TUESDAY.
BRIEF BREAK LOOKED FOR ON WEDNESDAY WITH NEXT VERY STRONG LOW
DROPPING SOUTH ALONG THE WEST COAST AND INTO THE CWA LATE
WEDNESDAY/THURSDAY. MEDIUM RANGE MODELS AND RUN TO RUN CONSISTENCY
DOES NOT PUT A HIGH CONFIDENCE LEVEL IN THE LONG TERM BEYOND
WEDNESDAY...HOWEVER MODELS ARE CONSISTENT WITH LOW FORMING AND
SHIFTING INTO THE GREAT BASIN IN SOME FORM THE LATER PART OF NEXT
WEEK. PER CURRENT GFS...CLOSED 523 LOW TO BE OVER NORTHEAST NEVADA
BY 00Z FRIDAY WHILE EURO AS A 530 LOW SOUTH OF KLAS. ORIENTATION OF
GFS PUTS STRONG ZONAL FLOW ACROSS THE SOUTHERN SIERRA AT 00Z
WEDNESDAY AND WILL NEED TO BE WATCHED AS GOOD WIND EVENT FOR THE
EAST SLOPES MAY BE SEEN. UNDER THE UNSETTLED CONDITIONS OF NEXT
WEEK...KEEPING POPS MAINLY ACROSS THE NORTH FOR MONDAY AND SPREADING
SOUTH ON TUESDAY WITH FIRST SHORT WAVE EXITING AREA ON WEDNESDAY.
FOR NOW WILL BROADBRUSH THE SYSTEM ON THURSDAY WITH SLIGHT CHANCE/
CHANCE POPS ACROSS THE CWA. SHORT WAVES/CLOUDS TO TREND TEMPS A
LITTLE BELOW NORMAL TO START NEXT WEEK...HOWEVER UNDER THE
POTENTIALLY STRONG NORTH FLOW BY THURSDAY OF NEXT WEEK...TEMPS
LIKELY WILL BE BELOW CUR MOS AND HAVE LOWERED A FEW DEGREES BELOW
GUIDANCE...RESULTING IN TEMPS POTENTIALLY 10 DEGREES BELOW NORMAL.
&&

.AVIATION...TROUGH CURRENTLY PUSHING INTO NORTHERN/CENTRAL
CALIFORNIA WILL MOVE EAST TODAY/TONIGHT. GUSTY SOUTHWEST WINDS
EXPECTED ACROSS THE ROUTES TODAY WITH GUSTS REACHING MORE THAN 30KTS
OVER MOST AREAS THIS AFTERNOON. CEILINGS ACROSS THE AREA WILL
CONTINUE TO LOWER FROM WEST TO EAST BUT SHOULD GENERALLY REMAIN
ABOVE 6K FT AGL. SOME AREAS NORTH/NORTHWEST OF LAS VEGAS WILL SEE
CEILINGS LOWER TO 2K FT WITH LIGHT RAIN/SNOW. SHOWER ACTIVITY TO
REMAIN OVER THE NORTHERN PORTION OF THE BEATTY CORRIDOR UNTIL 00Z
AND THEN SLIDE FURTHER SOUTH TO THE SPRING MOUNTAINS...MORMON
MESA...PEACH SPRINGS CORRIDORS THROUGH 06Z BEFORE SHIFTING EAST.

TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS. SEE
TAFS FOR KLAS...KVGT...KDRA...KBIH...KDAG...KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...WINTER STORM WARNING THROUGH 4 PM FOR THE EASTERN SLOPES OF
THE SIERRA NEVADA MOUNTAINS.

&&

BAILEY/GORELOW/JENSEN

HTTP://WEATHER.GOV/LASVEGAS

In the hours before

Local storm report, Mar 3, 9:12 AM PST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
912 AM PST FRI MAR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       ASPENDELL               37.23N 118.58W
03/03/2006  M0.0 INCH        INYO               CA   CO-OP OBSERVER

            9.4 INCHES OF SNOW SINCE 1900 3/2. WATER CONTENT .88.
            WIND WEST 5-8 KTS. TEMPERATURE 21 DEG. PRESENT WX -SN.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 9:28 AM PSTWinter Storm WarningVEF7 hr

Nearby

Wind Advisories in Nevada, 2006Wind Advisories in California, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.